Alert archive / Kansas / Flash Flood Watches in 2008
Flash Flood Watch 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at May 26, 2008, 3:48 PM CDT for 10 counties in Kansas. It took effect at May 26, 2008, 4:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2008, 3:48 PM CDT (20:48 UTC)
- In effect from
- May 26, 2008, 4:00 PM CDT
- Expired
- May 27, 2008, 1:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 26, 3:06 PM CDT, 42 minutes earlier.
Area forecast discussion, May 26, 3:06 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT MON MAY 26 2008 .DISCUSSION... PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER NORTH...BECOMES THE FOCUS. COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED. SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS THE MAIN THREAT. HARDING CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS. FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES. SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS. PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE && .AVIATION... FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS. EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC TAF PERIOD. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT MON MAY 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. HARDING
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 39 min |
| May 25, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 41 min |
| May 26, 10:12 AM CDT | Areal Flood Advisory | TOP | Douglas, Lyon | 17 days |
Nearby
Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.